Skip to content

Herbal Induced Delirium: The Toxicologist Mindset

2018-04-04T03:33:39+00:00

The Toxicologist Mindset series features real-life cases from the San Francisco Division of the California Poison Control System.

Case: A previously healthy 49-year-old woman presented to the emergency department (ED) with acute onset of confusion. Family members noticed her to have unsteady gait and she complained of blurry vision and difficulty urinating. She denied the use of any drugs or alcohol and took no medications. In the ED, her vital signs were: T 98.7, BP 95/59, P 130, RR 16, and O2 sat 100% on room air. Her pupils were 7 mm and reactive and her skin was dry. Bowel sounds were present. She had no focal neurological findings, but appeared “very confused” and “frightened.”

Serum electrolytes, CBC, and liver function tests were all unremarkable. She had a negative urine drug screen and alcohol level. The ECG demonstrated sinus tachycardia with normal intervals, and the brain CT  was normal.

What are your next thought processes?

Questions

1. Is the clinical presentation consistent with an autonomic syndrome (toxidrome)?

The patient is exhibiting a number of signs and symptoms consistent with an anticholinergic delirium. Typical findings include acute onset of altered mental status, tachycardia, mydriasis, blurry vision, flushed skin, dry mucous membranes, decreased bowel sounds, and urinary retention. Patients do not need to have every feature in order to make the diagnosis. While sympathomimetic toxidrome may look similar, patients will typically have diaphoresis, and the absence of urinary retention. Other toxicology “syndromes” to consider include sedative hypnotic withdrawal, serotonin syndrome (SS), and neuroleptic malignant syndrome (NMS). In this case, the absence of motor findings make SS and NMS less likely.

2. What toxins are typically associated with anticholinergic delirium?

Anticholinergic delirium can occur with a wide variety of both prescription and over-the-counter medications as well as plant ingestions.1,2 It is therefore important to ask patients about their use of prescription medications, over the counter medications, and the use and any homeopathic or alternative medicines. Common drugs with anticholinergic activity include antihistamines, antipsychotics, skeletal muscle relaxants, and tricyclic antidepressants. Plants containing anticholinergic alkaloids include jimsonweed (Datura stramonium) and deadly nightshade (Atropa belladonna).

Case Continued

The treating team gave physostigmine 0.5 mg with almost complete resolution of her symptoms. Additional history revealed that she had ingested a tea using Chinese herbs. Her symptoms began approximately 2 hours after ingestion. She was admitted to the hospital for continued observation and was discharged in good condition within 24 hours. Samples of the patient’s serum and the herbs used to steep the tea were sent to our laboratory for analysis (figure).

Figure: The collection of herbs sent to the laboratory for analysis. Each herb was tested separately for the presence of anticholinergic substances. One of the herbs tested positive for atropine.

3. What is the role of physostigmine in the management of patients with suspected anticholinergic delirium?

Physostigmine is an acetylcholinesterase inhibitor. It has been used as both a diagnostic and therapeutic tool in patients with anticholinergic delirium. There is significant controversy among toxicologists regarding its routine use. Some discourage its use due to concerns for precipitation of seizures or arrhythmias.3,4 Others point to literature demonstrating both its efficacy and a favorable safety profile.5 We recommend the use of physostigmine in cases of suspected anticholinergic toxicity, especially when benzodiazepines fail to control significant agitation.

We suggest giving doses of 0.5-1 mg IV given slowly over several minutes, while carefully observing for improvement or side effects.

4. Is anticholinergic toxicity commonly encountered with the use of Chinese herbal medications?

In one retrospective review from Hong Kong, the authors described 22 clusters of Chinese herbal medicine induced anticholinergic poisoning involving 32 patients over a 7-year period. Mydriasis and confusion were the most common clinical features reported, and the most common cause was the substitution of flos campsis (Campsis frandiflora) by the flower of the Datura species. Many of the patients were effectively treated with physostigmine, and a majority were discharged from the ED or after a short observation admission period.

1.
Burns M, Linden C, Graudins A, Brown R, Fletcher K. A comparison of physostigmine and benzodiazepines for the treatment of anticholinergic poisoning. Ann Emerg Med. 2000;35(4):374-381. [PubMed]
2.
Dawson A, Buckley N. Pharmacological management of anticholinergic delirium – theory, evidence and practice. Br J Clin Pharmacol. 2016;81(3):516-524. [PubMed]
3.
Pentel P, Peterson C. Asystole complicating physostigmine treatment of tricyclic antidepressant overdose. Ann Emerg Med. 1980;9(11):588-590. [PubMed]
4.
Schneir A, Offerman S, Ly B, et al. Complications of diagnostic physostigmine administration to emergency department patients. Ann Emerg Med. 2003;42(1):14-19. [PubMed]
5.
Arens A, Shah K, Al-Abri S, Olson K, Kearney T. Safety and effectiveness of physostigmine: a 10-year retrospective review<sup/>. Clin Toxicol (Phila). 2018;56(2):101-107. [PubMed]
Craig Smollin, MD FACMT

Craig Smollin, MD FACMT

Co-Medical Director, California Poison Control System SF Divison
Fellowship Director, UCSF Medical Toxicology Fellowship Program
Associate Professor of Emergency Medicine
University of California, San Francisco